Format

Send to

Choose Destination
Cancer Invest. 2003 Jun;21(3):439-51.

Chemotherapy-induced peripheral neuropathy.

Author information

1
Frances Payne Bolton School of Nursing, Case Western Reserve University, 10900 Euclid Ave., Cleveland, OH 44106, USA. cxv6@po.cwru.edu

Abstract

While cancer remains an important public health concern, novel and enhanced treatment modalities have increased the length of survival of individuals diagnosed with the disease. The treatment of most cancers requires the use of chemotherapeutic agents to affect cure, maintain control of the disease, or provide palliation of symptoms. Although the use of chemotherapeutic agents can serve to prolong life, such agents are associated with significant side effects. Increasing clinical evidence suggests treatment of cancer with neurotoxic agents results in some degree of peripheral neuropathy. Specific drug categories implicated in the development of peripheral neuropathy are the plant alkaloids, interferons, antimitotics, taxanes, and platinum-based compounds. Drug-induced peripheral neuropathy is sensory, dose-related and cumulative and is usually delayed, appearing weeks after initiation of therapy. The number of individuals at risk for the development of chemotherapy-induced neuropathy is expected to increase proportionately with clinical protocols utilizing higher or more frequent dosing. As advanced cancer treatments and clinical trials can result in extending the lives of individuals affected by cancer, long-term functional deficits resulting from life-saving treatments must now be addressed. As such, peripheral neuropathy has emerged as an important consequence of cancer therapy.

PMID:
12901290
DOI:
10.1081/cnv-120018236
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center